Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 53, NWS Quad Cities, IA

July 30, 20104 counties in Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 30, 2010, 8:48 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2010, 8:48 PM CDT (01:48 UTC)
Expired
Jul 31, 2010, 2:45 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, IA, Louisa County, IA, Muscatine County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:14 PM CDTFLASH FLOODLone Tree, IADOGHERTY DRIVE IN LONE TREE IS UNDER WATER. REPORT RELAYED BY JOHNSON COUNTY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WGUS53 KDVN 310148
FFWDVN
IAC103-115-139-183-310745-
/O.NEW.KDVN.FF.W.0053.100731T0148Z-100731T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 PM CDT FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL IOWA...
  SOUTHWESTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF MUSCATINE...
  NORTHWESTERN LOUISA COUNTY IN SOUTHEAST IOWA...
  NORTHEASTERN WASHINGTON COUNTY IN SOUTHEAST IOWA...

* UNTIL 245 AM CDT SATURDAY

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM
  JUST SOUTH OF HILLS THROUGH RIVER JUNCTION AND LONE TREE TO SOUTH OF
  NICHOLS. RADAR ESTIMATES AS MUCH AS 1.5 TO 2 INCHES OF RAIN HAS
  ALREADY FALLEN IN THESE AREAS.  
 
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RIVERSIDE...NICHOLS...FRUITLAND...LONE TREE AND HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS EXPECTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

FLASH FLOODING IS LIKELY ON DIRTY FACE CREEK...RAPID CREEK AND 
DAVIS CREEK. IN ADDITION SIGNIFICANT RISES CAN BE EXPECTED ON THE
IOWA RIVER AT LONE TREE WITH FLOODING POSSIBLE. 

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4160 9157 4147 9104 4131 9108 4145 9160

$$
2 follow-up statements
048 
WGUS73 KDVN 310306
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT FRI JUL 30 2010

IAC103-115-139-183-310745-
/O.CON.KDVN.FF.W.0053.000000T0000Z-100731T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON IA-MUSCATINE IA-WASHINGTON IA-LOUISA IA-
1006 PM CDT FRI JUL 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
NORTHWESTERN LOUISA...NORTHEASTERN WASHINGTON...SOUTHWESTERN
MUSCATINE AND SOUTHEASTERN JOHNSON COUNTIES...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA. DOPPLER RADAR ESTIMATES AS MUCH AS 3 TO 3.5 INCHES
OF RAIN HAS FALLEN FROM RIVER JUNCTION TO SOUTH OF LONE TREE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
RIVERSIDE...NICHOLS...LONE TREE...HILLS AND MUSCATINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM EAST
OF LONE TREE TO FRUITLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

FLASH FLOODING IS LIKELY ON DAVIS CREEK. IN ADDITION... SIGNIFICANT 
RISES CAN BE EXPECTED ON THE IOWA RIVER AT LONE TREE WITH FLOODING 
POSSIBLE. 

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4160 9157 4147 9104 4131 9108 4145 9160

$$
915 
WGUS73 KDVN 310654
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT SAT JUL 31 2010

IAC103-115-139-183-310745-
/O.CON.KDVN.FF.W.0053.000000T0000Z-100731T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON IA-MUSCATINE IA-WASHINGTON IA-LOUISA IA-
154 AM CDT SAT JUL 31 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
NORTHWESTERN LOUISA...NORTHEASTERN WASHINGTON...SOUTHWESTERN
MUSCATINE AND SOUTHEASTERN JOHNSON COUNTIES...

AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
RAIN HAD MOVED OUT OF THE WARNED AREA. HOWEVER RUNOFF FROM LAST 
EVENINGS HEAVY RAINFALL MAY STILL BE WORKING ITS WAY INTO CREEKS AND 
STREAMS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIVERSIDE...
NICHOLS...LONE TREE AND HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND 
STREETS...UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4160 9157 4147 9104 4131 9108 4145 9160

$$

HAASE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:25 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 30, 3:25 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT FRI JUL 30 2010

.SYNOPSIS...
12Z UA ANALYSIS HAS AN H85 WARM FRONT FROM THE DAKOTAS INTO IOWA AND
CENTRAL ILLINOIS. DEW POINTS WEST AND SOUTH OF THE H85 FRONT WERE IN
THE MID AND UPPER TEENS. A NICE SHORTWAVE WAS ACROSS THE NORTHERN
PLAINS AT H7 WITH STRONG HEIGHT FALLS IN SOUTHERN MINNESOTA.
SATELLITE/RADAR TRENDS INDICATE THE NOCTURNAL MCS CONTINUES TO DECAY
WITH NEW CONVECTION FIRING IN NORTHERN MISSOURI/SOUTHERN IOWA. 18Z
SFC ANALYSIS IS QUITE NOISY WITH NUMEROUS MESOSCALE FEATURES. AN
OUTFLOW BOUNDARY WAS ACROSS SOUTHERN/EASTERN IOWA WITH A WARM FRONT
ACROSS NORTHERN MISSOURI INTO SOUTHERN ILLINOIS. A MORE PRONOUNCED
WARM FRONT RAN FROM NORTHEAST KANSAS INTO THE LOWER OHIO VALLEY. DEW
POINTS AROUND THE WARM FRONTS WERE IN THE LOW TO MID 70S WITH 60S
OVER MOST OF THE UPPER MIDWEST.

&&

.SHORT TERM...TONIGHT AND SATURDAY...
THE MODELS CONTINUED TO POORLY INITIALIZE THE MOISTURE IN THE LOWER
LEVELS WHICH SIGNIFICANTLY AFFECTS THE NEXT 12 HRS.

CURRENT DECAYING MCS TO CONTINUE MOVING SOUTH/EAST. 18Z RUC POINTS
TO A NEW MCS FIRING IN NORTHERN MISSOURI WITH PROPAGATION VECTORS
INDICATING A GENERAL EASTERLY MOVEMENT. RUC ALSO HAS VERY STRONG
MOISTURE/WIND CONVERGENCE DEVELOPING ACROSS THE SOUTHERN CWFA THIS
EVENING. ALL THIS COMBINED WITH PWATS NEAR 2 INCHES WILL RESULT IN
EXTREMELY EFFICIENT RAINFALL PRODUCTION BY ANY STORMS.

A BIGGER CONCERN IS THE STRONG PRESSURE FALLS MOVING INTO THE
NORTHERN CWFA. SUCH STRONG FALLS AT THIS POINT IN THE DAY POINTS TO
SIGNIFICANT CONVECTION DEVELOPING SOON. AS A RESULT...POPS HAVE BEEN
INCREASED FOR TONIGHT BUT COULD BE TOO LOW DEPENDING UPON WHERE
EVERYTHING FIRES. ADDITIONALLY...HEAVY RAIN IS A VERY REAL THREAT
WITH THE POTENTIAL FOR FLASH FLOODING. CONSIDERED ISSUING A FLASH
FLOOD WATCH BUT NOT KNOWING EXACTLY HOW CONVECTION WILL DEVELOP THIS
EVENING...HAVE OPTED TO JUST MENTION HEAVY RAIN WITH STORMS.

MOST OF THE CONVECTION SHOULD PUSH EAST OF THE AREA PRIOR TO
SUNRISE. HOWEVER...PLENTY OF LOW LEVEL MOISTURE SHOULD RESULT IN LOW
CLOUDS DEVELOPING WITH DZ POSSIBLE. HAVE GONE WITH SCHC POPS OVER
ROUGHLY THE EASTERN HALF SATURDAY MORNING WITH DZ IN THE WEST. SOME
CLEARING SHOULD OCCUR DURING THE AFTERNOON WITH POSSIBLY SOME
LINGERING CONVECTION IN THE FAR EAST.        ...08...

.LONG TERM...FRIDAY NIGHT THROUGH NEXT FRIDAY...
...SEASONALLY WARM AND HUMID WITH ROUNDS OF STORMS MONDAY NIGHT
THROUGH TUESDAY NIGHT...

OVERVIEW...INITIALIZATION AND ANALYSIS GOOD WITH UKMET AND HI-RES
ECMWF BEST ON INITIALIZATION.  USED THIS BLEND WITH SOME KINEMATIC
INPUTS FROM 80KM NAM-WRF INTO SUNDAY.  THEN...BASED ON RUN TO RUN
CONTINUITY A BLEND OF UKMET/HI-RES ECMWF AND GFS AS ALL SHOW A
SIGNIFICANT CONVECTIVE EVENT/S/ WITH NEXT FRONT EARLY NEXT WEEK.
MAGNITUDE OF COOLING AFTER COOL FRONT PASSES A LINGERING QUESTION.

SATURDAY NIGHT...LOCAL TECHNIQUES INDICATE AREAS OF FOG TO DEVELOP
BETWEEN 1 AND 4 AM WITH LOCALLY DENSE RISKS OVER NW 1/4.  ADDED
AREAS OF FOG TO FORECAST AS WINDS TO DECOUPLE AND CLEAR SKIES AND
SHALLOW INVERSION SUGGEST FOG MAY LAST UNTIL AT LEAST 8 AM AND
POSSIBLY LOCALLY PAST 9 AM FOR LATER SHIFTS.  LOWS WITH RADIATIONAL
COOLING SHOULD BE 2 TO 3 PLUS DEGREES BELOW GUIDANCE MOST LOCATIONS.

SUNDAY AND MONDAY...FAIR WEATHER...WARM AND HUMID WITH LIGHT WINDS
AND HIGHS NEAR NORMAL AND LOWS ABOUT 3 TO 5 DEGREES ABOVE NORMAL.

TUESDAY INTO WEDNESDAY...FAVORABLE SETUP FOR ONE OR MORE ROUNDS OF
STRONG CONVECTION WITH LOCALLY HEAVY RAINS WITH PW/S AOA 1.5" TO NEAR
2 INCHES. ENOUGH INSTABILITY AND FORCING SUGGESTED FOR A DECENT
CONVECTIVE SEVERE WEATHER EVENT FOR LATER SHIFTS TO REASSESS. INITIAL
TOOLS AND TECHNIQUES SUGGEST SOME HAIL WITH AREAS OF 60 TO 70+ MPH
WINDS IN LATE PM AND EVENING HOURS IN BOWING SEGMENTS. LOCAL HEAVY
RAIN TOOLS SUGGEST 3 TO 6 INCH AMOUNTS POSSIBLE IN TRAINING STORMS
FOR LATER SHIFTS TO CONSIDER.

THURSDAY AND FRIDAY...CANADIAN HIGH PRESSURE TO FILTER IN WITH A
WELCOME RETURN TO NEAR NORMAL TEMPERATURES...LOWER HUMIDITY AND
QUIET. SYNOPTIC SCALE TRENDS SUGGEST LATER SHIFTS MAY NEED TO LOWER
TEMPS AND ALSO DEWPOINTS WITH POTENTIALLY A NICE SPELL OF LATE SUMMER
WEATHER.   ..NICHOLS..

&&

.AVIATION...
18Z TAFS HAVE VCTS UNTIL 02Z-04Z. STRONG PRESSURE FALLS SHOULD
RE-INITIATE CONVECTION THIS EVENING IN THE KCID/KDBQ/KMLI TRIANGLE
THAT MAY BECOME QUITE STRONG WITH VSBYS/CIGS AOB 1SM AND 1KFT. THIS
WAS NOT INCLUDED IN THOSE TAFS DUE TO UNCERTAINTY. ANOTHER MCS TO
FIRE IN NORTHERN MISSOURI SHOULD AFFECT KBRL THIS EVENING. POTENTIAL
THERE FOR 1-2SM AND CIGS AOB 2KFT. MOST CONVECTION SHOULD END BY
06Z/31. LOW LEVEL MOISTURE POINTS TO THE DEVELOPMENT OF LOW CLOUDS
WITH CIGS EVENTUALLY DROPPING BLO 1KFT WITH VSBYS OF 3-5SM.  ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/NICHOLS
Hazardous weather outlook, Jul 30, 4:56 AM CDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT FRI JUL 30 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS. WIND GUSTS TO 50 MPH AND VERY SMALL HAIL IS POSSIBLE ALONG
WITH LOCALLY HEAVY RAINFALL.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY...
AND AGAIN TOWARD THE END OF THE WEEK. IT IS TOO SOON TO DETERMINE
THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LE

In the hours before

Special weather statement, Jul 30, 8:20 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT FRI JUL 30 2010

IAZ064-067-077-078-310245-
JOHNSON IA-MUSCATINE IA-WASHINGTON IA-LOUISA IA-
820 PM CDT FRI JUL 30 2010

...THUNDERSTORMS WITH VERY HEAVY RAIN...

A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE SLOWLY EAST
SOUTHEAST AFFECTING LOCATIONS FROM JUST EAST OF SHARON CENTER TO
HILLS... RIVERSIDE... RIVER JUNCTION... LONE TREE AND NICHOLS THROUGH
930 PM. RAINFALL OF UP TO AN INCH AN HOUR WITH LOCALLY HIGHER AMOUNTS
NEAR 1.5 INCHES CAN BE EXPECTED... WHICH WILL RESULT IN PONDING
OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES IN AREA STREAMS
AND CREEKS.

&&

LAT...LON 4153 9114 4134 9114 4146 9165 4161 9165

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:20 PM CDTSpecial Weather StatementDVNMuscatine85 min
Jul 31, 2:56 AM CDTAreal Flood WarningDVNJohnson, Louisa, Muscatine, Washington6 hr
Jul 31, 3:25 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Delaware, Dubuque, Henry and 8 more6 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.